Vermont, 2024

Flash Flooding in Vermont, August 4, 2024

August 4, 2024 · NWS BTV · 2 events in 1 county or zone

Scattered thunderstorms produced locally heavy rainfall of 1 to 3 inches, which led to a few reports of flash flooding, most notably in the East Burke area where roads damaged in the prior July 2024 flash floods were once again compromised.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Scattered thunderstorms produced locally heavy rainfall of 1 to 3 inches, which led to a few reports of flash flooding, most notably in the East Burke area where roads damaged in the prior July 2024 flash floods were once again compromised.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 4, 2:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
345 PM EDT Sun Aug 4 2024

.SYNOPSIS...
Unsettled weather will continue through Monday as a series of
disturbances shift southeast through Vermont and northern New
York. A few storms could be strong and capable of producing
gusty winds and heavy rain. The cold front will sag south late
Monday bringing cooler and drier air across the region. The
frontal boundary will stall to our south, and a few showers may
cross the boundary in parts of the Adirondacks and southern
Vermont periodically.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 330 PM EDT Sunday...Showers and thunderstorms are ongoing
across the region this afternoon, some with strong gusty winds
and most of them with heavy rain as the storm motion is pretty
slow. Convection will dissipate following sunset this evening,
and it should be a somewhat cooler night with mainly 60s across
the region. Patchy fog is likely to develop again, especially at
locations that had heavy rain today and in the typically fog
prone spots. Monday will be another active day as a cold front
will drop southward across our area. Showers and storms will
start early in the day Monday in Northern New York, then spread
southeastward as the day wears on. High temperatures across
northern New York will only reach the mid 70s as the cold front
drops through that area early in the day. Areas across central
and southern Vermont will still reach the mid to upper 80s as
they'll be last to have the cold frontal passage. Rutland,
Windsor, Orange and southern Addison counties in Vermont will be
most susceptible to severe thunderstorms on Monday. SPC has
issued a slight risk for this area. This area will have the cold
front crossing at a better time of day, along with better upper
level support. The main threat with these storms will be gusty
winds with good shear in place. There will also continue to be a
risk for heavy rain in showers and thunderstorms across the
area. Showers will die down following sunset Monday evening, and
patchy fog will be expected once again where there was heavy
rain and also in the typically fog prone spots. Minimum
temperatures will drop into the mid 50s to lower 60s across the
area with a cooler drier air mass in place behind departing cold
front. This will come as welcome relief after many warm humid
nights over the past week.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 323 PM EDT Sunday...Sharply cooler and drier conditions
remain in the forecast for Tuesday. Morning temperatures in the
50s and 60s will rise into the low to mid 70s as dew points
remain in the comfortable range, probably in the low to mid 50s
on average. That being said, we still carry rain chances for the
afternoon and evening hours, mainly in southern portions of
Vermont. A wave of low pressure passing along a frontal zone to
our south will almost certainly spread clouds into our region,
with greater chances for deeper clouds and measurable rain as
you go southward. There is a pretty large range in outcomes for
sky cover with spread across our region, especially in the
western Adirondacks and northern Champlain Valley Tuesday
afternoon when skies may be sunny or partly to mostly cloudy,
and the thickness of clouds through the nighttime. What is more
certain is rainfall amounts, even if it does rain later Tuesday
into Tuesday night, will be on the light side with no
instability and weak frontal lift.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 340 PM EDT Sunday...Wednesday looks like the pick of the
week with best chance of sunny skies and dry weather. Highs will
be in the mid and upper 70s with dew points remaining most
likely in the low and mid 50s. Conditions will be similarly
pleasant on Thursday, however humidity will begin to rise along
with cloud cover.

The Friday and Saturday timeframe is currently the most
uncertain part of the forecast. There will likely be tropical
moisture moving northward associated with the remnants of Debby,
which will interact with a frontal boundary. Where these
features come together, very heavy and widespread rain will
occur. In terms of potential for rainfall in Vermont and
northern New York, the wetter scenarios would see the greatest
rain amounts in the Friday afternoon through Saturday afternoon.
Total rainfall at the 90th percentile adds up to 2 to 3 inches
on average, excluding the St. Lawrence Valley where even the
90th percentile rainfall is only 1-1.5 inches. The same 24 hours
shows only about a 50% chance of measurable rainfall, trending
a bit higher as one goes southeastward, suggesting the unusually
large range in possibilities. One could translate these numbers
to say: it may not rain, but if it does, significant rainfall
is possible. That idea is consistent with the long range
ensemble river forecasts for a few points, including on the
Ausable, Lamoille, and Winooski Rivers, which show a large and
sharp rise on Saturday, cresting above flood stage in about 10%
of this morning's model simulations in the GEFS. Rain may linger
into Sunday, but following this potential tropical weather, all
indications at this time show winds will turn
westerly/northwesterly with drier conditions returning.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Generally southwest winds, and some
terrain-driven flow, around 4 to 7 knots continues. Showers and
storms have developed, and will continue through about 02z.
Have VCSH and TEMPO groups with TS at most sites. Beyond 02z,
winds should become light and variable again with patchy fog
possible across the climatological favored locations, especially
at terminals which have had heavy rain today After 10z Monday,
showers from a frontal boundary will approach KMSS and spread
eastward during the daytime hours.

Outlook...

Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Slight chance SHRA.
Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. Slight chance SHRA.
Thursday Night: VFR. Chance SHRA.
Friday: Mainly VFR, with local MVFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Neiles
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Neiles
Hazardous weather outlook, Aug 4, 2:14 AM EST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
314 AM EDT Sun Aug 4 2024

NYZ026>031-087-VTZ001>008-016-017-050715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Washington-Eastern Franklin-
Eastern Chittenden-
314 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible today. A few could
be strong to locally severe and capable of producing gusty winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will shift southeast during the day Monday. A few
storms may be capable of producing gusty winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ009>011-018>021-050715-
Western Essex-Eastern Essex-Western Addison-Orange-Western Rutland-
Eastern Addison-Eastern Rutland-Western Windsor-Eastern Windsor-
314 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible today. A few could
be strong to locally severe and capable of producing gusty winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will shift southeast during the day Monday. A Slight
Risk Outlook (Level 2 of 5) is in place across southern Vermont, with
isolated storms capable of gusty to damaging winds and very heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 12:58 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
158 PM EDT Sun Aug 4 2024

VTZ004-041900-
Essex VT-
158 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESSEX COUNTY
THROUGH 300 PM EDT...

At 157 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lemington. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canaan, Bloomfield, Lewis, Lemington, Averill, Ferdinand, Brunswick,
and Beecher Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4491 7149 4486 7155 4484 7155
      4482 7157 4479 7157 4474 7173 4487 7180
      4501 7156 4501 7148
TIME...MOT...LOC 1757Z 252DEG 4KT 4490 7158

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clay
Local storm report, Aug 4, 1:31 PM EST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
231 PM EDT Sun Aug 04 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Hail             1 S Plattsburgh         44.68N  73.46W
08/04/2024  M0.75 inch       Clinton            NY   Emergency Mngr

            1.21 inches of rainfall in 25 minutes.

&&

Event Number BTV2402850

taber
Local storm report, Aug 4, 1:36 PM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
236 PM EDT Sun Aug 04 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Tstm Wnd Dmg     2 S Valcour             44.57N  73.44W
08/04/2024                   Clinton            NY   Emergency Mngr

            Trees and wires down at Ausable Point Campground/Wharf
            Way.

&&

Event Number BTV2402851

taber
Special weather statement, Aug 4, 2:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
310 PM EDT Sun Aug 4 2024

NYZ034-035-VTZ005-009-017-018-042015-
Western Essex NY-Eastern Essex NY-Eastern Chittenden VT-
Western Chittenden VT-Western Addison VT-Eastern Addison VT-
310 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESSEX...NORTH
CENTRAL ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES THROUGH 415 PM
EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willsboro, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Essex, Willsboro, Charlotte, Essex Junction Village,
Williston, Mt. Philo State Park, Hinesburg, St. George, Shelburne,
Richmond, Starksboro, Monkton, Jericho, Huntington, Mcneil Cove, and
Sloop Island.

This includes the following highways...
 Interstate 87 between mile markers 125 and 135.
 Interstate 89 between mile markers 79 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4430 7355 4445 7353 4450 7302 4425 7302
TIME...MOT...LOC 1910Z 268DEG 19KT 4439 7344

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Aug 4, 2:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Burlington VT
314 PM EDT Sun Aug 4 2024

NYZ028-035-VTZ001-005-017-042015-
Eastern Clinton NY-Eastern Essex NY-Grand Isle VT-
Eastern Chittenden VT-Western Chittenden VT-
314 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHWESTERN GRAND ISLE AND NORTHWESTERN
CHITTENDEN COUNTIES THROUGH 415 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Kent, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Essex Junction, Burlington, South Burlington, Winooski, Colchester,
Essex Junction Village, South Hero, Port Kent, Essex, Keeseville,
Milton, Westford, Mallets Bay State Park, Stave Island, Sunset
Island, Sand Bar State Park, West Milton, Malletts Bay, Jackson
Point, and Marble Island.

This includes the following highways...
 Interstate 87 between mile markers 136 and 138.
 Interstate 89 between mile markers 90 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4446 7351 4464 7342 4465 7304 4448 7302
      4448 7318
TIME...MOT...LOC 1914Z 270DEG 11KT 4449 7340

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Aug 4, 2:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
326 PM EDT Sun Aug 4 2024

NYZ026-027-042030-
Northern St. Lawrence NY-Northern Franklin NY-
326 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES THROUGH 430 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Massena International Airport - Richards Field, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Massena, Bangor, Fort Covington, Bombay, St. Regis, Massena
International Airport - Richards Field, Helena, Brushton, Constable,
Eisenhower Lock, Fort Covington Center, South Bombay, Hogansburg,
Westville Center, St. Lawrence State Park, Ironton, Rooseveltown,
Raquette River, and North Bangor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4499 7474 4501 7467 4499 7423 4480 7440
      4495 7500 4497 7497 4496 7497 4495 7495
      4496 7492 4497 7496 4499 7489 4497 7493
      4497 7488 4499 7487 4500 7489 4501 7483
TIME...MOT...LOC 1926Z 279DEG 23KT 4499 7488

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clay

The radar

The Burlington radar (KCXX), 94 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Caledonia

When
August 4, 3:00 PM EST to 4:30 PM EST
Where
Caledonia County, 0.15 mi NNE of Egypt to 0.85 mi SE of Egypt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
44.582, -71.979

Fire Dept. reported a few roads damaged during the July 2024 floods were damaged/compromised by new flash flooding in the E. Burke area.

Flash Flood, Caledonia

When
August 4, 5:00 PM EST to 8:00 PM EST
Where
Caledonia County, 0.59 mi SW of St Johnsbury Center to 1.13 mi SE of St Johnsbury Center
Cause
Heavy Rain
Property damage
$100,000
Reported by
Local Official
Coordinates
44.464, -72.008

Town of St. Johnsbury reported several roads that were damaged during the July 2024 floods were damaged/compromised again. These included Mt. Pisgah Rd., Bible Hill Rd. and New Boston Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202747, 1202873.